Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 181, NWS Atlanta, GA

May 14, 2006Hall County, White County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 14, 2006, 4:27 AM EDT for Hall County, White County, Georgia. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 4:27 AM EDT (08:27 UTC)
Expired
May 14, 2006, 4:45 AM EDT
In force
18 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Hall County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 129 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:35 AM EDTHAIL 0.88Clermont, GA
May 14, 4:42 AM EDTHAIL 0.882 Nw Lula, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 140827
SVRFFC
GAC139-311-140845-
/O.NEW.KFFC.SV.W.0181.060514T0827Z-060514T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 AM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN NORTH CENTRAL GEORGIA
  WHITE COUNTY IN NORTHEAST GEORGIA

* UNTIL 445 AM EDT

* AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DANGEROUS SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF LULA...AND
  MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  LANIER ISLAND...GAINESVILLE...FLOWERY BRANCH AND CANDLER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...OR LARGE HAIL WAIT UNTIL AFTER THE STORM 
HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 
1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3436 8367 3429 8364 3424 8369 3410 8385
      3418 8406 3418 8406 3422 8396 3429 8392
      3435 8397 3440 8397 3450 8383 3456 8382
      3457 8365 3450 8367 3443 8362

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:14 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 3:14 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
314 AM EDT SUN MAY 14 2006

.SHORT TERM...(TODAY THROUGH TUESDAY)
A STRONG UPPER VORT MAX EMBEDDED WITHIN AN ACTIVE JET ALOFT HAS
RESULTED IN NUMEROUS TSTMS ACROSS THE FORECAST AREA EARLY THIS
MORNING. THESE STORMS WILL LIKELY PERSIST ACROSS THE NRN ZONES THRU
THE MORNING AS THE UPPER NW FLOW REMAINS VERY ACTIVE. MAIN FORECAST
CONCERN SHIFTS TO NEXT ROUND OF STRONG STORMS...POSSIBLY AS EARLY AS
16-18Z TODAY AND CONTINUING THRU THE AFTERNOON. GFS AND NAM SHOW AN
ACTIVE UPPER JET ROUNDING THE BASE OF A PERSISTENT UPPER LOW OVER
THE OHIO VALLEY BY 18Z TODAY. THE JET TRACKS ACROSS NRN AL-GA AT THE
SAME TIME A COLD FRONT PUSHES FROM NORTH GA INTO CENTRAL GA DURING
THE AFTERNOON HOURS. AT THIS TIME...THE MORE FAVORABLE LOCATION FOR
STRONG STORMS WOULD APPEAR TO BE GENERALLY SOUTH OF THE FRONT WHERE
THE GREATER INSTABILITIES WOULD BE POOLED. SPC HAS PLACED MUCH OF
S-SE GA IN A SLIGHT RISK OF SEVERE STORMS FOR TODAY...GENERALLY
ALONG AND SOUTH OF A COLUMBUS TO WASHINGTON LINE. THE MAIN THREAT
WOULD BE LARGE HAIL AND DAMAGING WINDS AS COLD AND DRY AIR IN THE
MID AND UPPER LEVELS CONTINUE TO ADVECT DOWN FROM THE NW. THE THREAT
SHOULD END DURING THE EARLY EVENING HOURS AS THE JET BEGINS TO PULL
OFF TO THE NE AND THE FRONT SLIPS JUST S-SE OF THE CWA WITH
DRIER/STABLE AIR IN ITS WAKE. DECIDED TO GO SLIGHTLY HIGHER WITH
POPS FOR TODAY THAN MAV GUIDANCE AND COOLER ON HIGHS ACROSS THE
SOUTHERN REACHES WITH INCREASING CLOUDS AND EXPECTED STORMS DURING
THE AFTERNOON.

THE PESKY UPPER LOW BEGINS TO DRIFT EASTWARD ON MONDAY WITH BOTH
MODELS SHOWING A DRIVING VORT MAX ROUNDING THE BASE MONDAY
AFTERNOON. HOWEVER...THE GREATER CHANCE FOR STORMS WOULD BE
GENERALLY ACROSS THE EXTREME SOUTHERN PORTIONS OF THE CWA AND
FURTHER SOUTHWARD...BUT WILL HAVE TO WATCH THIS CLOSELY DEPENDING ON
WHERE THE FRONT ENDS UP BY MONDAY AFTERNOON. THE MAIN TROUGH AXIS
ASSOCIATED WITH THE UPPER LOW SHIFTS JUST EAST OF THE REGION BY
TUESDAY AFTERNOON...SO EXPECT ONLY A SLIGHT CHANCE OF RAIN FOR
TUESDAY...AND MAINLY ACROSS THE NRN REACHES WHERE WRAP AROUND
MOISTURE COULD PRODUCE SOME LIGHT RAIN.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
SHOULD BEGIN TO SEE A DRY PERIOD THRU THE EXTENDED PERIODS AS THE
GFS SHOWS THE FORECAST AREA ON THE WEST/DRY SIDE OF A LONGWAVE EAST
COAST TROUGH WITH THE ACTIVE NW FLOW ALOFT STAYING WELL NORTH OF THE
FORECAST AREA. THE GFS IS HOLDING ONTO A LOW CHANCE OR JUST SLIGHT
CHANCE POP ACROSS MAINLY THE NRN ZONES THRU THE EXTENDED...AS THAT
REGION WOULD BE CLOSER TO ANY IMPULSE RIDING DOWN THE NW FLOW.
OTHERWISE...EXPECT A GRADUAL WARMUP THRU THE EXTENDED...WITH HIGHS
BY SATURDAY CLIMBING WELL INTO THE 80S FOR MOST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         70  50  68  50 /  40  10  10  10
ATHENS          73  48  71  47 /  40  20  10  10
GAINESVILLE     70  48  66  48 /  50  20  30  10
ROME            75  47  71  46 /  40  20  30  10
COLUMBUS        74  54  74  51 /  30  20  20  10
MACON           74  52  74  46 /  40  30  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, May 13, 10:45 PM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT SAT MAY 13 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 PM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO MID MISSISSIPPI VALLEYS WILL MOVE
SOUTH INTO NORTH GEORGIA TONIGHT. THIS COMBINED WITH AN APPROACHING
SHORTWAVE LOCATED OVER SOUTHERN MISSOURI WILL HELP TO INITIATE
CONVECTION.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL.

.DISCUSSION...
DEW POINTS IN THE 60S ACROSS CENTRAL ALABAMA COMBINED WITH AN
APPROACHING FRONT TONIGHT WILL INITIATE A FEW SEVERE THUNDERSTORMS
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. STEEP LAPSE RATES ALOFT
COMBINED WITH A LOW LEVEL JET WILL HELP TO OVERCOME WEAK SURFACE
BASED CAPES OF LESS THAN 1000.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION TONIGHT.

EA

In the hours before

Special weather statement, May 14, 3:19 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 AM EDT SUN MAY 14 2006

GAZ039-140800-
319 AM EDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN WILKES COUNTY UNTIL 400 AM EDT...

AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF RAYLE...MOVING EAST AT 50 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 14, 3:31 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 AM EDT SUN MAY 14 2006

GAZ007-140815-
331 AM EDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN GILMER COUNTY UNTIL 415 AM EDT...

AT 330 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLIJAY...MOVING EAST AT 35 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 14, 3:48 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 AM EDT SUN MAY 14 2006

GAZ012-013-140830-
348 AM EDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZE HAIL AND OCCASIONAL
LIGHTNING IN GORDON AND PICKENS COUNTIES UNTIL 430 AM EDT...

AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RANGER IN EAST GORDON COUNTY...AND MOVING
EAST AT 40 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE OCCASIONAL CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS EAST GORDON COUNTY AND MOVING INTO PICKENS
COUNTY. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, May 14, 3:54 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 AM EDT SUN MAY 14 2006

GAZ008-015-016-140845-
354 AM EDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN LUMPKIN...WHITE AND UNION COUNTIES UNTIL 445 AM EDT...

AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GADDISTOWN IN SOUTH UNION COUNTY AND JUST
NORTH OF NIMBLEWILL IN WEST LIMPKIN COUNTY. THIS STORM WAS MOVING
EAST AT 40 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SOUTHERN UNION COUNTY AND PUSHING INTO
LIMPKIN COUNTY. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, May 14, 4:01 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 AM EDT SUN MAY 14 2006

GAZ038-039-140845-
401 AM EDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZE HAIL AND FREQUENT
LIGHTNING IN OGLETHORPE AND WILKES COUNTIES UNTIL 445 AM EDT...

AT 401 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST OGLETHORPE COUNTY...AND MOVING EAST AT
40 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS EAST OGLETHORPE COUNTY AND MOVING INTO
WILKES COUNTY. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, May 14, 4:15 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 AM EDT SUN MAY 14 2006

GAZ014-015-023-140900-
415 AM EDT SUN MAY 14 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZE HAIL AND FREQUENT
LIGHTNING IN DAWSON...LUMPKIN AND HALL COUNTIES UNTIL 500 AM EDT...

AT 415 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JUNO AND MCKEE IN DAWSON COUNTY...AND
MOVING EAST AT 45 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DAWSON COUNTY AND MOVING INTO SOUTH LUMPKIN
AND NORTH HALL COUNTIES. SMALL HAIL IS ALSO POSSIBLE WITH THIS
STORM.

RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:15 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker45 min
May 13, 8:46 PM EDTSevere Thunderstorm WarningFFCMurray29 min
May 13, 8:49 PM EDTSevere Thunderstorm WarningFFCWhitfield26 min
May 13, 9:00 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer30 min
May 13, 9:07 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield23 min
May 13, 9:22 PM EDTSevere Thunderstorm WarningFFCUnion38 min
May 13, 9:49 PM EDTSevere Thunderstorm WarningFFCTowns26 min
May 13, 10:09 PM EDTSevere Thunderstorm WarningFFCUpson36 min
May 13, 10:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe32 min
May 13, 10:26 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee49 min
May 13, 10:29 PM EDTSevere Thunderstorm WarningFFCBibb31 min
May 13, 10:46 PM EDTSevere Thunderstorm WarningFFCTalbot29 min
May 13, 10:54 PM EDTSevere Thunderstorm WarningFFCStewart, Webster51 min
May 13, 11:14 PM EDTSevere Thunderstorm WarningFFCTaylor46 min
May 13, 11:32 PM EDTTornado WarningFFCWebster28 min
May 13, 11:38 PM EDTSevere Thunderstorm WarningFFCMacon37 min
May 14, 12:26 AM EDTSevere Thunderstorm WarningFFCFloyd37 min
May 14, 4:45 AM EDTSevere Thunderstorm WarningFFCBanks15 min
May 14, 3:19 PM EDTSevere Thunderstorm WarningFFCJasper16 min
May 14, 4:18 PM EDTSevere Thunderstorm WarningFFCHancock27 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningFFCWashington26 min
May 14, 4:53 PM EDTTornado WarningFFCWashington22 min
May 14, 4:59 PM EDTTornado WarningFFCJefferson31 min
May 14, 5:55 PM EDTSevere Thunderstorm WarningFFCWashington35 min
May 14, 6:07 PM EDTTornado WarningFFCWashington23 min
May 14, 6:21 PM EDTTornado WarningFFCJefferson39 min
May 14, 6:30 PM EDTSevere Thunderstorm WarningFFCHouston, Pulaski30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.